Wednesday, January 31, 2007

Doctor as Patient III - Topical Nitrates

One of the reasons, amongst several, why Dr Dork endeavours to maintain anonymity, is to facilitate frank, unguarded disclosure and discussion of his myriad of medical maladies.

This is for Dr Dorks own benefit, of course, albeit he hopes that some of his readers find his perspective on being variously on both sides of the consultation of interest.

In the first of this series, Dr Dork broached some of his experiences as a cardiology patient. Dr Dork would like to apologise, particularly to his medical colleagues, who would likely have presumed further discourse of this nature, presumably on the use of transdermal patches in angina.

There are other uses for topical nitrates.

Dr Dork was once prescribed a medication called venlafaxine for depression. This is a type of antidepressant used fairly commonly by psychiatrists. As Dr Dork has mentioned before, however, he is a tad prone to adverse effects with many pharmaceuticals.

Venlafaxine gave Dr Dork two problems.

Firstly, it caused his blood pressure to rise. This is a fairly common event.

Secondly, there were some problems with peristaltic orificial output.

Many days of problems.

When service was resumed, due to the delay in ... egress ... there was, shall we say, some clamouring about the exit.

Someone broke the door on the way out.

As Dr Dork has demonstrated with the above oblique account, many people find it very difficult to broach these types of problems. Even when it is relatively easy to sit on the other side of the fence.

Especially for men, it could be argued. There are some challenges to the male ego that many find rather terrifying. We all know what comes next.

But it is no laughing matter. The causes of hematochezia can be benign, and can be very dire.

In case anyone is unsure, Dr Dork is talking about bleeding out the Rik Mayall. And about changes in bowel habits, to a lesser extent.

Dr Dork grew to love the taste of bran. Or, at least, to convince himself that bran is actually possessed of taste.


Bo... said...

Antidepressants give me bad side effects also, but I finally found Buspar. (And I adore Rik Mayall--I think that I, too, had "Drop Dead Fred" as my imaginary friend in childhood...)

NeoNurseChic said...

Yes - stay anon...don't do what I did. I just had to take down almost all of my blog since people at work are reading and not telling me who is reading! It has been frustrating as the blog was a wonderful outlet for me. I may keep it and then put all the posts back up and have it password protected for just certain people to read, or I may scrap it and start another one someday as an anon myself. Trouble is, I'm rather unique as a piano-playing, neonatal nurse with major health issues. I understand very well both sides of the coin - more than I ever would have liked to know! But I feel that if I went through it, then it is for some purpose...

It's funny, but the worst and most callous people I have encountered when sharing my health stories have been that of other people in health care. Especially nurses. I learned this for the first time in nursing school. Now...who'da thought that those in health care would be LESS understanding about medical problems? But - it can be a real blow to go through so much and then have people treat you poorly as well. I suppose that is another reason I started the blog....just so that I could get my thoughts out there and people could read it or opposed to saying my thoughts out loud to people who would respond negatively... But it's hard - I wasn't anonymous, and now it's all had to go away for awhile...

I'm another one who has had some wicked side effects to a number of drugs. I am proof that anticholinergic toxicity can happen to youngsters and not just the elderly! A friend of mine who is a psychiatrist actually thanked me for teaching her that lesson! LOL I recently went to a dietician because I have gastroparesis (sp?) due to some of my meds, and the dietician told me to avoid fiber...I'm supposed to eat a low fiber diet because fiber is bulking and will slow things down further for those with delayed gastric emptying. I had no idea that I should eat less fiber, but good to know!

Take care and I'm keeping you in my thoughts that you will have better health from here on out!
Carrie :)

jmb said...

Great post, Dr Dork. So subtle and tastefull. Too bad you had to doubt our comprehension and spell it out in the end.
Also love the photos, especially the old outhouse. I hope they've got indoor plumbing now!
Don't forget psyllium, much easier to throw down the throat. Although I do make the old dry as dust bran muffins with no sugar, to consume daily.

Sid Schwab said...

peristaltic orifical output. Nice. It's worse, I'd think, when it's beyond the peristaltic phase. Like an open tap. That's when you have to set your cup of coffee down. Seriously, though: stay well, and eat bran.

Dr Dork said...

Hi Boheme,
So long as Fred ain't hanging around still...

Hi Carrie,
Sorry to hear about the troubles in your work environment. For me, anonymity means I can comfortably let down the professional facade, and not have to worry about the ignorant, judgemental minority troubling me in my day to day life, if I might be so blunt.
There are some nasty sorts out though, and I've certainly encountered my fair share of pigheaded medicos who don't belong in the profession, to my mind.
All the best - and this episode was years ago, so things are fine thanks!

Hi jmb,
Ha ! I never pretended to be subtle. Perhaps it's an aussie thing, but to me toilet humour is crude, blunt and unsubtle by definition. Just trying for humour, not wanting to insult anyone's intelligence. I do fine with just eating lots and lots of veges and grains nowadays.

Hi Sid,
I am disturbingly proud of that acronym.

Kind regards

Robin said...


oncRN said...

I've never left a comment before with you, but can refrain no longer. That was downright artistic. :)

Nutty said...

I also recommend curry spices, vitamin C and flax/linseed.

dragonflyfilly said...

it is your blog after all, Anon all you like...

i know some things should not be laughed at, but i'm sorry, part of you Post did cause me to chuckle, specially this picture, pinkie finger poised in exactly the right manner...

and for myself i have to say i much prefer ground flax seed with oatmeal, which works really well, and has a nice nutty taste; perhaps you should try it.


Dr Dork said...

Hullo peoples

I give myself the shivers/creeps as well.

welcome, and thank you. Any artistry is purely coincidental.

Cor blimey I love the curry! Can lead to Johnny Cash renditions though. Something about the flames getting higher..?

I'm very glad you enjoyed it! This problem was quite awhile back, really, and I was trying my darndest to amuse here.

Kind regards

View from the Trekant said...

Dr. Dork - your blog is great.

Speaking of medication side effects, I had a classic and fairly severe dystonic reaction to an anti-nausea medication taken when I had the flu.

My face contorted into a bizarre grimace that I could not relax. My mother used to say - "Do you want your face to freeze that way?" when I made a face as a child. This was exactly what it was like.

When I presented to urgent care, all the nurses working there found reasons to come in the room one at at time. The garbage was emptied, pillow fluffed etc. etc.

They would then step outside, close the door . . . .

and laugh.

Ouch. Thank God for the parkinson's type drug that stopped the reaction.

Echo Doc

Dr Dork said...

Thank you echo doc!

The acute dystonic reactions you can get from some antiemetics are identical to those I used to see in psychiatry when prescribing typical antipsychotics - very unpleasant, but curable with a jab of benztropine or similar, as you experienced. Still...hope you got someone to take a photo for your mother!

Kind regards

Dr. Deb said...

Love your wit.

Flattr this blog